Alert archive / Florida / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 192, NWS Tallahassee, FL

May 12, 2009Holmes County, Walton County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at May 12, 2009, 1:25 PM CDT for Holmes County, Walton County, Florida. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 12, 2009, 1:25 PM CDT (18:25 UTC)
Expired
May 12, 2009, 2:15 PM CDT
In force
50 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

Counties Holmes County, FL, Walton County, FL

The radar

The Eglin Afb radar (KEVX), 21 km from the middle of the area, began a volume at 18:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 6.4 hours before the alert went out and 281 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2009-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2009-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
580 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 8:43 AM CDT, 4 hours 42 minutes earlier.

Area forecast discussion, May 12, 8:43 AM CDT, 4 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
943 AM EDT TUE MAY 12 2009

.UPDATE...MORNING SFC OBS AND SATELLITE IMAGERY SHOW A SURGE OF
COOLER AND DRIER AIR MOVING SOUTHEAST INTO THE REGION...FORCED BY
HIGH PRESSURE WEDGING DOWN THE LEE OF THE APPALACHIANS. LEADING
EDGE OF THIS AIRMASS IS SHOWN WELL IN VIS IMAGERY WITH A SHARP
LEADING EDGE TO A LOW CLOUD DECK NOW MOVING ACROSS THE GA/FL
BORDER INTO THE EASTERN BIG BEND. WHILE TLH HAS HEATED UP QUICKLY
TO NEAR 80 DEGREES THIS MORNING...THE HIGH TEMPERATURE SHOULD BE
MODULATED BY THE INCOMING AIR MASS THIS AFTERNOON...WITH HIGHS ONLY
REACHING THE MID 80S.

POP FORECAST REMAINS TRICKY. BEST RAIN CHANCES EXPECTED TO BE
WHERE THE LEADING EDGE OF THE INCOMING AIR MASS MEETS UP WITH THE
GULF SEABREEZE THIS AFTERNOON. CURRENT TRENDS INDICATE THIS WILL
LIKELY BE ACROSS THE FLORIDA PANHANDLE AND SE ALABAMA THIS
AFTERNOON. THIS IS WHERE THE HIGHEST POPS ARE CURRENTLY
INDICATED...SO NO SIGNFICANT CHANGES TO THE FORECAST ARE PLANNED.

&&

.AVIATION...BKN-OVC MVFR CIGS CONTINUE ACROSS THE SOUTH GA/AL
TERMINALS THIS MORNING. EXPECT THAT THESE CIGS WILL SLOWLY LIFT
THROUGHOUT THE MORNING HORUS AND BECOME VFR BY 16Z. A CONVECTIVE
CLUSTER ACROSS SOUTHERN ALABAMA...MAINLY WEST OF I-65...MAY HELP
INITIATE ADDITIONAL CONVECTION ACROSS OUR REGION LATER TODAY AS
OUTFLOW BOUNDARIES FROM THIS CLUSTER INTERACT WITH THE SEA BREEZE
FRONTS. ANOTHER ROUND OF IFR CIGS/VSBYS WILL BE POSSIBLE EARLY
WEDNESDAY MORNING.

&&

.MARINE...WEAK NORTHEASTERLY SURGE WILL PUSH INTO THE WATERS
EARLY THIS AFTERNOON RESULTING IN SOME SLIGHTLY HIGH WINDS THAN
FORECAST...ESPECIALLY AWAY FROM THE COAST. WILL BUMP WINDS UP
SLIGHTLY IN THE MARINE FORECAST WITH THE MORNING UPDATE.

&&

.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE  86  66  86  67  87 /  30  20  30  20  40
PANAMA CITY  85  68  84  70  86 /  40  20  30  20  40
DOTHAN       82  63  84  66  88 /  40  20  30  20  40
ALBANY       81  61  84  64  88 /  30  20  30  20  40
VALDOSTA     84  63  85  65  87 /  30  20  30  20  40
CROSS CITY   88  66  85  67  87 /  30  20  30  20  40

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.
GM...NONE.
&&

CAMP/GODSEY
Hazardous weather outlook, May 12, 1:05 AM CDT, 12 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
205 AM EDT TUE MAY 12 2009

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-
GMZ730-750-755-765-770-775-131100-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON-
HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON-
JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN-
CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-
IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
205 AM EDT TUE MAY 12 2009 /105 AM CDT TUE MAY 12 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. A WEAK FRONTAL
BOUNDARY WILL REMAIN IN THE VICINITY OF THE REGION TODAY AND WILL
COMBINE WITH AFTERNOON HEATING TO PRODUCE SCATTERED SHOWERS AND
THUNDERSTORMS ACROSS THE REGION WHICH WILL LINGER INTO THIS
EVENING. ALTHOUGH NO STRONG TO SEVERE STORMS ARE EXPECTED AT
THIS TIME...A FEW COULD CONTAIN BRIEF GUSTY WINDS AND FREQUENT
LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
A "DIRTY UPPER LEVEL RIDGE" (MEANING HIGH LEVELS OF LOW AND MID
LEVEL MOISTURE) WILL DOMINATE CONDITIONS ACROSS THE REGION
THROUGHOUT MUCH OF THE LONG TERM PERIOD. THIS WILL RESULT IN
FAIRLY TYPICAL CONDITIONS FOR THIS TIME OF YEAR...WITH BOTH POPS
AND TEMPS NEAR THEIR NORMAL CLIMATOLOGICAL VALUES.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

17-GOULD

In the hours before

Special weather statement, May 12, 12:44 PM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
144 PM EDT TUE MAY 12 2009

FLZ007-008-121830-
COASTAL WALTON-INLAND WALTON-
1244 PM CDT TUE MAY 12 2009

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR WALTON COUNTY IN THE
PANHANDLE OF FLORIDA...

* UNTIL 130 PM CDT

AT 1241 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES NORTHEAST OF SEMINOLE...OR 14 MILES
SOUTHWEST OF DE FUNIAK SPRINGS...MOVING SOUTHEAST AT 10 MPH. ANOTHER
STRONG THUNDERSTORM WAS LOCATED ABOUT 17 MILES NORTHWEST OF DE
FUNIAK SPRINGS MOVING SOUTHEAST AT 10 MPH.

HAIL UP TO DIME SIZE...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH
THESE STORMS ACROSS WALTON COUNTY.

THESE STORMS ARE CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND ARE
ALSO PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

38-GODSEY

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 2:45 PM CDTSevere Thunderstorm WarningTAEWashington30 min
May 12, 3:39 PM CDTSevere Thunderstorm WarningTAEGulf19 min

Nearby

Severe Thunderstorm Warnings in Florida, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.